What is gabapentin?
Gabapentin is a prescription drug used to treat certain kinds of seizures in those suffering from epilepsy. It’s also prescribed to patients with postherpetic neuralgia, which is a case of nerve pain that happens after a shingles infection. It is also used to treat a condition known as restless legs syndrome.
In addition, the drug is sometimes given to individuals with anxiety, bipolar disorder, post-traumatic stress disorder, and social phobia.
Gabapentin is often marketed under the brand name Neurontin. It is taken orally, and it comes in these forms: capsules, immediate-release tablets, extended-release tablets, and solutions.
How does gabapentin work?
Researchers have not found a definite mechanism of action for this drug. But in general, it regulates the transmission of nerve impulses to the brain. It reduces activity in the nerves, which helps calm down seizures and relieve pain.
This calming effect is thought to be due to the drug’s effect on gamma aminobutyric acid (GABA), which is a neurotransmitter in the brain. These molecules help the cells of the brain send signals to each other. GABA is known as a calming neurotransmitter, and by increasing its activity, the drug helps tone down activity in the brain.
Will gabapentin make me gain weight?
Weight gain is one of the side effects of this drug. It is not that common, though, affecting only around two percent of patients who take this medication.
But do not take this as a reason to suddenly stop taking your medication. Talk to your doctor about it first. Weight gain may or may not be caused by gabapentin, and you likely won’t know that until you consult your doctor.
Researchers are not exactly sure how this drug causes weight gain. Here are some possible reasons.
Gabapentin may increase your appetite. If you eat more than usual but do not make any other changes to your lifestyle (such as exercising more often), you most likely will gain weight.
This drug may cause your body’s chemical processes to slow down. That includes digesting food and breaking it down. As a result, you could gain some weight.
One possible side effect of gabapentin is making your body hold onto more fluids. These fluids can accumulate on your arms or legs, leading to a condition called peripheral edema. As your limbs swell with fluid, your weight will increase.
In this case, fat buildup is not the cause of weight gain. Rather, it’s the fluids that accumulated in your legs.
Increased storage of fats
This drug may cause your body to store more fats. As a result, you would gain weight.
In some cases, this drug may make it harder for your body to make the kinds of movements necessary for exercise. Without proper physical activity, you will be more likely to gain weight.
How often does weight gain happen in patients taking gabapentin?
Based on studies, only a small proportion of patients taking this drug experienced weight gain. In those with epilepsy being treated with this drug, only three percent of them put on some extra pounds. Similarly, only two percent of those with postherpetic neuralgia taking this drug gained weight.
How would I know if gabapentin is causing my weight gain?
If you’re taking this drug, and you noticed that you gained some pounds soon after you started on the medication, it’s possible that gabapentin is the cause. But that doesn’t automatically mean the drug is really what’s behind your weight gain.
To be certain, ask yourself these questions first:
- Have I changed my diet recently?
- Have I reduced my physical activity?
- Am I more stressed recently?
If you answered “yes” to any of these questions, it’s more likely that diet, lack of exercise, or stress is the culprit. But if your answers are all “no”, there is reason to suspect that gabapentin might be the cause.
The next step is to consult your doctor. Tell him about your weight gain and that you suspect the medication is causing it.
Never stop taking your medication on your own, especially if your doctor prescribed it to manage seizures. If you suddenly stop taking this drug, your seizures may become worse. In severe cases, stopping the medication abruptly can lead to seizures that do not stop.
What are the other side effects of gabapentin?
Weight gain represents only a very small portion of the side effects of this drug. Here are the most common side effects:
- Difficulty speaking
- Jerky movements
- Uncoordinated movements
- Double vision
- Unusual eye movements
Often, these side effects are mild and subside after a while. But if any of these side effects become annoying or make you uncomfortable, consult your doctor right away. Managing serious side effects early on can prevent them from turning into more problematic health conditions later.
How will I prevent weight gain from gabapentin?
These usual health practices help a lot:
- Eat a balanced diet
- Avoid food with too many calories like chips, sweets, etc.
- Exercise regularly
- Substitute low-calorie food like fruits as snacks instead of chips and sweets
- Eat smaller portions every meal
- Eat fewer salty foods
- Get enough sleep
If your weight gain is caused by peripheral edema, there are ways to reduce fluid retention. These include:
- Sitting with your feet raised
- Avoiding standing for a long periods of time
Lowering your dosage or switching to another medication is also an option, but only do this with your doctor’s approval. He will have to ascertain first if the medication really is the cause of your weight gain.
If your doctor finds that the drug is not the cause of your weight gain, continue to take the medication at the dosage prescribed to you. At the same time, practice a healthy lifestyle to regulate your body weight.